A case has been reported of an elderly woman with previously undiagnosed transthyretin amyloid cardiomyopathy (ATTR-CM) presenting with BRASH syndrome: bradycardia, renal failure, atrioventricular (AV) nodal blockade, shock, and hyperkalemia.
The report, published in Cureus, noted that the patient presented with BRASH syndrome shortly after receiving a prescription for an AV nodal blocker.
“Although AV nodal blockade and hyperkalemia can lead to bradycardia by themselves, they can collectively lead to critical bradycardia and decrease cardiac output, compromising renal perfusion and worsening hyperkalemia,” the authors wrote. “We present a case of transthyretin cardiac amyloidosis in an elderly woman who presented with BRASH syndrome shortly after an AV nodal blocker was prescribed for atrial fibrillation.”
The case involved a 76-year-old Black woman with a history of hypertension, hyperlipidemia, chronic kidney disease, heart failure, and atrial fibrillation who presented with generalized edema, fatigue, and shortness of breath. Gene sequencing revealed a pathogenic transthyretin (TTR) gene.
Read more about ATTR-CM complications
Two months earlier, the patient had been prescribed 25 mg of metoprolol twice daily for her atrial fibrillation. Technetium-99m-pyrophosphate planar scintigraphy showed intense diffuse left ventricular myocardial uptake, which is consistent with cardiac amyloid deposition.
Combined treatment with vasopressor support, inotropic support, and furosemide over 2 weeks gradually resolved the patient’s renal function and hyperkalemia, and a pacemaker returned her heart rhythm to normal. She was discharged with prescriptions for daily tafamidis, furosemide, aspirin, apixaban, and dapagliflozin therapy. The AV nodal blocker was discontinued.
The authors noted that ATTR-CM is becoming more common in the elderly population, who are often on AV nodal blockers due to kidney disease. Given that ATTR-CM predisposes patients to BRASH syndrome, clinicians should be aware of the potential complications, conduct a thorough review of their patients’ medications, and be cautious when prescribing AV nodal blockers.
Khatun N, Brown B, Francois J, Budzikowski AS, Salciccioli L, John S. Transthyretin cardiac amyloidosis presenting as bradycardia, renal failure, atrioventricular-nodal blockade, shock, and hyperkalemia (BRASH) syndrome: a case report. Cureus. Published online September 1, 2023. doi:10.7759/cureus.44532